Home' Australian Pharmacist : January 2011 Contents Vol. 30 -- January #01
Continuing Professional Development
knowledge in practice
Knowledge in practice
The challenge of applying what you
learn to pharmacy practice!
Knowledge in practice is designed
to be difficult and aims to make you
apply information from articles in
this month's Australian Pharmacist
and other suggested reading to the
questions below, just as you would
for a client/patient. is section
is not meant to be easy. ere are
no simple clear-cut answers to the
questions. e standard references
listed below may be of use when
answering the questions.
1. Sansom L (ed). Australian Pharmaceutical Formulary
and Handbook, 21st Ed. Canberra: Pharmaceutical
Society of Australia, 2009.
2. Rossi S (ed). Australian Medicines Handbook. Adelaide:
Australian Medicines Handbook Pty Ltd; 2010.
3. National Prescribing Service [online]. At: www.nps.org.au
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information -- available from various sources,
e.g. MIMS, APP Guide or online on manufacturers'
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
Through successful completion
of this activity, the learner will
demonstrate their ability to:
• Use readily available information
sources to access and select
relevant and up-to-date clinical
and practice-based information.
• Promote and contribute to the
optimal use of medicines.
• Address primary health needs
Competency standards (2010)
addressed: 4.2.1, 4.2.2, 4.2.3,
6.1.1, 6.1.2, 7.1.2, 7.1.3, 7.1.4, 7.2.2
Additional reference: Australasian
Society for HIV Medicine (ASHM).
Pharmacy and hepatitis C [online].
Australasian Society for HIV Medicine.
2010 [accessed 6 Dec 2010].
Bobby, one of your methadone clients
enters your pharmacy for his regular
supervised dose and appears quite
anxious and upset. In the private
counselling area he confides that
he has recently been confirmed to
have chronic hepatitis C infection.
The specialist at the hospital has
decided to start him on a combination
treatment called Pegasys RBV, and
he collected his first month's supply
from the hospital pharmacy yesterday.
The nurse at the hospital showed
him how to correctly use the weekly
injection yesterday and he began
taking the ribavirin tablets last night.
He says that today his body is aching
all over and he's feeling 'as though
he's coming down with the flu'. He
asks you if there is something 'more
natural' that he can take to treat his
hepatitis C infection.
You confirm with Bobby that the only
other medicine he is currently taking
is methadone syrup 45 mg daily, with
four take-away doses each week. He
had liver function tests done by his GP
last week but hasn't returned to get
the results. Bobby says he is not due
to see his specialist at the hospital for
another month now and currently has
no appointment to see his GP.
Of the following options, which would
be the MOST accurate advice to give
Bobby at this time?
a) Bobby should be advised that there
is evidence to support the use of St
Mary's thistle 420 mg daily in two
to three divided doses to treat his
hepatitis C infection.
b) Bobby should be advised that he
may have adverse effects from the
pegylated interferon injections. You
recommend that he drinks plenty of
water and takes paracetamol for the
aches and pains if necessary.
c) Bobby should be advised to go to the
hospital immediately for review and
management as he has developed
d) Bobby should be advised to return
to his GP for the results of his liver
function tests as his new treatment
may need to be adjusted if his LFTs
(particularly ALT) are raised.
Additional Reference: CME Bulletin:
Parkinson disease [online]. American
Academy of Family Physicians, 2010
[accessed 7 Dec 2010].
Jerry, a 56-year-old male, enters
the pharmacy with a new script for
citalopram 20 mg daily. He has started
experiencing depression after being
diagnosed with Parkinson's disease two
years ago. His presenting symptom was
tremor for which his GP prescribed for
him a levodopa/carbidopa combination.
Which of the following statements
regarding this patient is incorrect?
a) Jerry is likely to experience a
relatively slow progression of his
b) Jerry should be advised to eat
plenty of fibre and avoid taking his
levodopa/carbidopa with high protein-
c) Jerry is likely to require life-long
antidepressant therapy as Parkinson's
disease does not have a cure.
d) Tremor is a common side effect
of selective serotonin reuptake
inhibitors (SSRIs). If Jerry's tremors
worsen whilst he is taking citalopram,
then the dose of citalopram should
gradually be reduced and then
ceased to determine if it is the
The questions in this series are independently researched and compiled by PSA commissioned authors and peer reviewed.
Each question is worth 0.5 CPD credits.
Links Archive Australian Pharmacist February 2011 Navigation Previous Page Next Page